Albert Davenport, 77, pictured, has lost nearly all the hearing in his right ear and some of the hearing from his left after staff mistakenly gave him twice the recommended amount of the antibiotic Gentamicin, which is known to damage hearing if over-administered.
The grandfather-of-eight instructed Natalie Jones, a medical law expert at Irwin Mitchell, who helped secure him an admission of responsibility from the RUH Bath NHS Trust, followed by a settlement of £40,000 to fund hearing aids and therapy for his suffering.
Mr Davenport was admitted to the RUH in December 2009 with leg pain and swelling following recent treatment for prostate cancer. He was given two doses of Gentamicin, which is used to treat infections, and a few days later noticed his hearing had suddenly diminished.
But he was only made aware of the cause after he made a complaint about his general treatment at the hospital which revealed that a drug administration error had occurred, probably accounting for his loss of hearing.
Ms Jones said: “The hearing loss Albert has suffered has had a devastating impact on his life and it has meant his previously active social life has diminished because he’s lost all confidence in social situations.
“Gentamicin is well known to cause hearing problems in high or prolonged doses and there is simply no excuse for Albert to have been over-prescribed the drug. This was a basic, completely avoidable error where staff didn’t realise he had already had one dose, and we hope Albert’s case has highlighted the Trust’s need to implement systems to prevent it happening again.
“The Trust at first refused to accept liability so we were left with no choice but to issue court proceedings. This eventually prompted an admission of responsibility and settlement for Albert that will help him come to terms with what happened and fund the treatment he needs.
“However, we are keen to see reassurance from the NHS Trust that steps have been taken to ensure the same error cannot happen again to protect patient safety in future.”
Mr Davenport said: “I wasn’t impressed with the way I had been treated generally while in hospital so I made an official complaint. When staff looked into it, they mentioned the drug error as if it was something I knew about.
“When it was explained that I had been given double the dose of a drug that is known to cause deafness, it all fell into place because I’d notice my hearing drop significantly whilst I was in hospital.
“I was very upset and angry that the hospital had tried to brush it under the carpet by not telling me straight away, but also the fact that my hearing is now permanently reduced because of their error. It affects all areas of my life but I’m particularly frustrated at not being able to join in during social occasions with my family and friends.
“I was determined to seek justice and am very relieved that the trust has finally admitted responsibility for its error and my legal team have managed to secure a fair settlement, which will help with hearing aids and other equipment that I might need.
“Nothing can turn back the clock or make up for what happened but I hope that I can now begin to move forward with my life with help from the hearing aids and therapies.”
A spokesman for the RUH Bath NHS Trust said: “Mr Davenport’s medical records indicate that an error occurred when he was given a second dose of Gentamicin, which can cause damage to hearing.
“We have offered Mr Davenport our sincere apologies for the error, and the distress it has caused him, and have agreed a settlement in relation to his claim.”